Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Pocatello, ID

July 7, 2013Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 7, 2013, 5:06 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 5:06 PM MDT (23:06 UTC)
Expired
Jul 7, 2013, 8:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:52 PM MDTHEAVY RAIN 0.344 Se Chubbuck, ID0.34 IS ONE HOUR TOTAL. 24HR TOTAL MEASURES 0.40. WINDS ESTIMATED AT 35 MPH.
Jul 7, 7:47 PM MDTHEAVY RAIN 0.933 E Pocatello, IDSTORM TOTAL RAINFALL FOR TODAY. EAST BENCH ABOVE THE HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WGUS55 KPIH 072306
FFWPIH
IDC005-080200-
/O.NEW.KPIH.FF.W.0009.130707T2306Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
506 PM MDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF POCATELLO...

* UNTIL 800 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL AND FLASH FLOODING OVER THE WARNING AREA. OTHER     
  STORMS WILL BE MOVING IN FROM THE SOUTHWEST WHICH WILL CONTINUE    
  THE THREAT OVER THE NEXT FEW HOURS. 

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   THE CHARLOTTE FIRE BURN AREA...
   POCATELLO...
   INKOM...
   FORT HALL MOUNT PUTNAM...
   
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4285 11252 4302 11223 4302 11215 4279 11215
      4274 11249

$$

JKEYES
2 follow-up statements
917 
WGUS75 KPIH 080022
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
622 PM MDT SUN JUL 7 2013

IDC005-080200-
/O.CON.KPIH.FF.W.0009.000000T0000Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
622 PM MDT SUN JUL 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTH
CENTRAL BANNOCK COUNTY...

AT 617 PM MDT...THE PUBLIC HAS REPORTED HEAVY RAINFALL THAT 
CONTINUES TO PRODUCE FLASH FLOODING OVER THE WARNED AREA. EVEN 
THOUGH RAINFALL MAY COME TO AN END SHORTLY...RUNOFF AND FLOODING 
WILL CONTINUE FOR A LITTLE WHILE LONGER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
 THE CHARLOTTE FIRE BURN AREA...
 POCATELLO...
 FORT HALL MOUNT PUTNAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR SOUTHEASTERN IDAHO.

&&

LAT...LON 4285 11252 4302 11223 4302 11215 4279 11215
      4274 11249

$$

JKEYES
862 
WGUS75 KPIH 080157
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
757 PM MDT SUN JUL 7 2013

IDC005-080205-
/O.EXP.KPIH.FF.W.0009.000000T0000Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
757 PM MDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR NORTH
CENTRAL BANNOCK COUNTY...

HEAVY RAINFALL AND THE POTENTIAL FOR WIDESPREAD FLASH FLOODING HAS 
ENDED ACROSS THE WARNING AREA. LOCALIZED RUNOFF IS STILL POSSIBLE IN 
MORE RURAL AREAS BUT THE MAIN THREAT IS OVER. 

LAT...LON 4285 11252 4302 11223 4302 11215 4279 11215
      4274 11249

$$

JKEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:50 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 7, 1:50 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT SUN JUL 7 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. MONSOON MOISTURE WILL
CONTINUE TO IMPACT MUCH OF THE FORECAST AREA THROUGH MONDAY...WITH
THE MAIN FOCUS ON THE SOUTHEAST AND EASTERN HIGHLANDS. EXPECT
ANOTHER ROUND OF THUNDERSTORMS FOR MONDAY AFTERNOON AND THEN AN
UPPER SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES WILL FLATTEN
THE PERSISTENT RIDGE PARKED OVER THE WESTERN US. MID AND UPPER
LEVEL FLOW TURNS MORE WESTERLY AND MONSOON MOISTURE IS SHUNTED
EAST INTO THE PLAINS. THUS VERY LOW CHANCE OF CONVECTIVE SHOWERS
FOR TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER RIDGE REBUILDS OVER
THE INTERMOUNTAIN REGION WEDNESDAY NIGHT AND FLOW RETURNS TO MORE
SOUTHWESTERLY ORIENTATION. THIS OPENS THE DOOR FOR ANOTHER SURGE
OF MONSOON MOISTURE OUT OF AZ AND SOUTHERN CA NORTHWARD INTO UT
AND SOUTHERN ID FOR THURSDAY AND ANOTHER ROUND OF CONVECTIVE
SHOWERS. FOR THE REMAINDER OF THE FORECAST PERIOD...MONSOON
MOISTURE REPEATEDLY SLOSHES INTO SOUTHERN IDAHO AND RETREATS INTO
NORTHERN UT. AT PRESENT TIME...FRIDAY LOOKS TO BE DRY WITH MONSOON
SURGES AFFECTING MOST OF SOUTHEAST IDAHO ON SATURDAY AND SUNDAY.
DSH

&&
.AVIATION...CONVECTIVE ACTIVITY SLOWER TO DEVELOP TODAY BUT STILL
HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES THROUGH 03Z AS WILL
STILL SEE DEVELOPMENT THIS AFTERNOON.  EXPECT VFR CONDITIONS TO
CONTINUE THROUGH MONDAY BUT UNDERNEATH STRONG THUNDERSTORM WILL SEE
GUSTY WINDS AND SMALL CHANCE OF MVFR.  GK

&&

.FIRE WEATHER...MOISTURE AND INSTABILITY STILL PRESENT OVER THE
DISTRICT AND EXPECT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY
THROUGH EARLY EVENING ONCE AGAIN BEFORE DISSIPATING.  COULD SEE
LOCAL GUSTY WINDS AND HEAVY RAIN UNDER THE STRONGEST STORMS.  EXPECT
A CHANCE OF THUNDERSTORMS AGAIN MONDAY BUT WILL BE MORE IN THE
SOUTHEAST CORNER.  EXPECT DRYING CONDITIONS BY TUESDAY WITH MUCH
LESS COVERAGE OF THUNDERSTORMS.  WITH THE DRYING RELATIVE HUMIDITY
READINGS SHOULD DROP AS WELL BY MID WEEK WITH AFTERNOON READINGS IN
THE LOW TEENS WITH POOR OVERNIGHT RECOVERY.  GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 3:44 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
344 AM MDT SUN JUL 7 2013

IDZ017>025-031-032-081245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
344 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF
EASTERN IDAHO. THE STRONGEST THUNDERSTORMS ARE EXPECTED IN AREAS
SOUTH AND EAST OF THE SNAKE RIVER. EXPECT STRONG GUSTY WINDS UP TO
50 MPH...HAIL...AND BRIEF BUT HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL OCCUR ONCE AGAIN OVER EASTERN
IDAHO...MAINLY IN AREAS EAST OF AN ARCO TO MALTA LINE. EXPECT A
CHANGE FROM THE CURRENT UNSETTLED WEATHER TO A MORE SEDATE
ATMOSPHERE BY TUESDAY. A LAKE WIND ADVISORY MAY BE NEEDED THURSDAY
OR FRIDAY WITH LOW PRESSURE PASSING TO THE NORTH OF IDAHO DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 7, 4:27 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
427 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             12 ENE IDAHOME          42.47N 113.15W
07/07/2013  M0.25 INCH       CASSIA             ID   TRAINED SPOTTER

            0.30 OF RAIN IN SHORT PERIOD OF TIME - STRONG GUSTY WINDS

&&

PANGEL
Local storm report, Jul 7, 4:39 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
439 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             AMERICAN FALLS          42.78N 112.85W
07/07/2013  M0.50 INCH       POWER              ID   PUBLIC

            TRAINED WEATHER SPOTTER REPORT

&&

PANGEL
Local storm report, Jul 7, 4:47 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             4 SE CHUBBUCK           42.88N 112.41W
07/07/2013  M0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            IN HEAVY RAIN

&&

PANGEL
Local storm report, Jul 7, 4:55 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
455 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     DRIGGS                  43.73N 111.11W
07/07/2013  M51 MPH          TETON              ID   MESONET

            AT THE DRIGGS-MEMORIAL AIRPORT

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:25 PM MDTSevere Thunderstorm WarningPIHFremont65 min
Jul 6, 6:54 PM MDTSevere Thunderstorm WarningPIHFremont51 min
Jul 6, 7:40 PM MDTSevere Thunderstorm WarningPIHFremont, Madison, Teton50 min
Jul 7, 4:16 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson44 min
Jul 7, 4:22 PM MDTSevere Thunderstorm WarningPIHCassia, Power38 min
Jul 7, 4:35 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison, Teton40 min
Jul 7, 4:55 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison50 min
Jul 7, 4:56 PM MDTSevere Thunderstorm WarningPIHBannock, Power49 min
Jul 7, 5:05 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Power40 min
Jul 7, 5:09 PM MDTSpecial Weather StatementPIHBonneville51 min
Jul 7, 5:39 PM MDTSpecial Weather StatementPIHCaribou51 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.